Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 95, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 23, 2006, 7:34 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2006, 7:34 AM HST (17:34 UTC)
- Expired
- Mar 23, 2006, 10:30 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kalawao County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 7:46 AM HST | FLASH FLOOD | Kaunakakai, HI | MAUI CIVIL DEFENSE REPORTED FLOODING AT A BAKERY IN KAUNAKAKAI. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 5.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGHW50 PHFO 231736 FFWHFO HIC009-232030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 734 AM HST THU MAR 23 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MOLOKAI IN MAUI COUNTY * UNTIL 1030 AM HST * AT 730 AM HST...RADAR SHOWED HEAVY RAIN OVER WEST AND CENTRAL MOLOKAI MOVING NORTHEAST AT 19 MILES PER HOUR. SHOWERS WERE EXPECTED TO SPREAD ACROSS EAST MOLOKAI. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MAUNA LOA...KALAUPAPA...KAUNAKAKAI AND HOOLEHUA. MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND... DON/T DROWN. REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1030 AM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2107 15737 2102 15673 2121 15671 2128 15729 $$ KODAMA
1 follow-up statement
000 WGHW70 PHFO 232022 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1019 AM HST THU MAR 23 2006 HIC009-232029- ISLAND OF MOLOKAI IN MAUI COUNTY- 1019 AM HST THU MAR 23 2006 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY... ...A FLASH FLOOD WATCH FOR THE ISLANDS OF MAUI COUNTY REMAINS IN EFFECT THROUGH TONIGHT... HEAVY RAINS OVER MOLOKAI HAVE MOVED OFFSHORE. INTENSE RAINS IN THE KAIWI CHANNEL ARE EXPECTED TO REMAIN OFFSHORE. LAT...LON 2107 15737 2102 15673 2121 15671 2128 15729 $$ KODAMA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 5:05 AM HST, 2 hours 29 minutes earlier.
Area forecast discussion, Mar 23, 5:05 AM HST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 505 AM HST THU MAR 23 2006 .SYNOPSIS... A KONA LOW WILL PERSIST NORTHWEST OF KAUAI THROUGH THIS WEEK. THE ATMOSPHERE OVER THE ISLANDS REMAINS UNSTABLE AS THE LOW DRAWS TROPICAL MOISTURE UP FROM THE SOUTH. THE THREAT OF HEAVY SHOWERS CONTINUES THROUGH LATE TONIGHT. THIS LOW WILL WEAKEN AND MOVE WEST OVER THE WEEKEND. && .DISCUSSION... THE LINE OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS THAT AFFECTED KAUAI AND OAHU EARLIER IS MOVING TO MOLOKAI THIS MORNING. THERE WERE SOME FLOODING REPORTED ON OAHU LATE LAST NIGHT BUT LUCKILY THE PRECIPITATION HAS PRETTY MUCH LESSENED OVER THE TWO WESTERN ISLANDS AT THIS MORNING. SHALL CONTINUE TO MONITOR THE SITUATION FOR MAUI COUNTY SINCE THIS BAND WILL BE AFFECTING THEM IN THE COMING HOURS. HAVE SEEN SOME CLEARING BEHIND THIS RAIN BAND OVER KAUAI AND OAHU. FORECAST CHARTS DO NOT APPEAR TO HAVE A GOOD HANDLE ON THE CURRENT SITUATION. BUT THEN FORECAST CHARTS INSIST ANOTHER ROUND OF UNSETTLED WEATHER OVER THE WESTERN ISLANDS LATER TODAY AND TONIGHT AS ANOTHER WEAK UPPER LEVEL DISTURBANCE FORECAST TO MOVE OVER THE ISLANDS. NOT TOO SURE IF THIS SCENARIO WILL WORK OUT...THOUGH THE AIR MASS OVER OUR AREA REMAINS MOIST AND PRETTY UNSTABLE. THUS SHALL GIVE THE WESTERN ISLANDS LESS CLOUDS AND PRECIPITATION THIS MORNING THEN REINTRODUCED THE UNSETTLED WEATHER LATER TODAY AND TONIGHT. FORECAST CHARTS ARE AT LEAST CONSISTENT IN HAVING THIS KONA LOW SLOWLY MOVING WEST THEN WEAKENING OVER THE WEEKEND. DO LOOK FOR IMPROVING WEATHER BY FRIDAY AND OVER THE WEEKEND AT THIS POINT. WINDS ON THE SUMMITS OF THE BIG ISLAND HAVE INCREASED TO 30 MPH AND ABOVE AT TIMES. HAVE ISSUED AN WIND ADVISORY FOR THAT AREA VALID UNTIL EARLY SATURDAY MORNING. EXTENDED PERIOD OVER EARLY NEXT WEEK IS ALSO A TAD UNCERTAIN AT THIS POINT...AS FORECAST CHARTS KEEP SOME TROUGHING OVER OUR AREA. FORECAST CHARTS HINT LOW DEVELOPING VICINITY BIG ISLAND THEN MOVES NORTHEAST. NOT TOO SURE IF I CAN BELIEVE IN THIS SOLUTION. LOOKS LIKE HIGH PRESSURE WILL TRY TO REBUILD TO THE NORTH. DEPENDING ON HOW MUCH TROUGHING REMAINS OVER THE ISLANDS...WE MAY ACTUALLY SEE SOME LIGHT TRADE WINDS. HAVE CHOSEN TO BE A TAD MORE OPTIMISTIC AT THIS POINT...BY KEEPING HEAVY PRECIPITATION OUT AND PUT SOME LIGHT TRADES BACK FOR THE EXTENDED PERIOD AT TIME. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR ALL HAWAIIAN ISLANDS. WIND ADVISORY BIG ISLAND SUMMITS THROUGH EARLY SATURDAY. && HUI
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 3:30 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 22, 3:37 PM HST | Special Marine Warning | HFO | 113 min | |
| Mar 22, 3:45 PM HST | Severe Thunderstorm Warning | HFO | Kauai | 45 min |
| Mar 22, 5:37 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 22, 8:25 PM HST | Flash Flood Warning | HFO | Kauai | 2 hr |
| Mar 22, 10:37 PM HST | Special Marine Warning | HFO | 108 min | |
| Mar 22, 11:29 PM HST | Special Marine Warning | HFO | 61 min | |
| Mar 22, 11:31 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 23, 2:03 AM HST | Special Marine Warning | HFO | 117 min | |
| Mar 23, 5:00 AM HST | Wind Advisory | HFO | Hawaii | 43 hr |
| Mar 23, 8:32 AM HST | Special Marine Warning | HFO | 43 min | |
| Mar 23, 9:12 AM HST | Special Marine Warning | HFO | 48 min | |
| Mar 23, 9:52 AM HST | Special Marine Warning | HFO | 113 min | |
| Mar 23, 11:38 AM HST | Special Marine Warning | HFO | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.